FDA tells doctors to use heartburn drug as last resortBMJ 2000; 320 doi: https://doi.org/10.1136/bmj.320.7231.336/i (Published 05 February 2000) Cite this as: BMJ 2000;320:336
The Food and Drug Administration has issued a stern warning that the popular heartburn drug cisapride can cause dangerous irregular heart beats and even sudden death and should be used only as a last resort in patients with the worst cases of gastro-oesophageal reflux disease when other treatments have failed.
Patients now taking cisapride should ask their doctors about switching treatment, and doctors should not prescribe the drug without first performing electrocardiography to rule out underlying cardiac abnormalities, according to the warning. The drug's trade name is Propulsid in the United States and Prepulsid in the United Kingdom.
The administration also included in the warning some new contraindicated drugs, such as the class of protease inhibitors used to treat HIV infection, and new contraindicated medical conditions, such as severe dehydration.
It recommended particular caution in using the drug in elderly people because many of these are likely to use several drugs—some of which may be contraindicated medications—or have existing medical conditions that place them at high risk for problems with cisapride.
The warning comes in the wake of 70 deaths and 200 other reports of irregular heart beat and other rhythm disturbances since cisapride came on to the market in 1993. An estimated 30 million prescriptions have been written since the drug first became available.
The drug's manufacturer, Janssen Pharmaceutica, a division of Johnson and Johnson Pharmaceuticals, sent out letters advising doctors of the new warnings last week.
The Food and Drug Administration first warned that cisapride could cause serious heart problems in June 1988. Since then the drug has carried a so called “black box,” warning doctors of its potential to cause dangerous cardiac arrhythmias. The problem mainly involves prolongation of the QT interval, which has, in rare cases, led to dangerous arrhythmias such as ventricular fibrillation and sometimes to complete heart block, leading to cardiac arrest.
According to available data, most patients who experienced problems with cisapride had underlying cardiac disorders that might have predisposed them to arrhythmias. Many also took other drugs known to increase blood levels of cisapride by inhibiting the cytochrome P450 enzyme in the liver that breaks down the drug.
“There's an increasing number of drugs with which cisapride interacts which create disturbances in the heart's rhythm,” said Dr Peter Banks, director of clinical gastroenterology at the Brigham Women's Hospital in Boston. “I've moved away from using the drug as I read reports of rhythm problems. It makes the drug less and less attractive.”
The drug administration's warning covers cisapride's approved use for gastro-oesophageal reflux disease, but does not mention the drug's use in other off-label indications, particularly gastrointestinal motility disorders caused by diseases such as diabetes and scleroderma.
The number of people with motility disorders is small compared with the number of people with reflux disease, Dr Banks said, and probably accounted for only a small number the drug's total prescriptions.
“There are countless medications to treat reflux, so this really isn't going to have a big impact on clinical practice,” said Dr Lawrence Cohen, associate professor of gastroenterology at Mount Sinai Hospital, New York.
He added that drugs to reduce stomach acid, such as proton pump inhibitors or H2 blockers, are first line therapies: “Cisapride is added only after those treatments fail. Most gastroenterologists will now turn to drugs that reduce acid.”
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial